Mississippi, 2021Tornado in Mississippi, March 17, 2021
March 17, 2021 · NWS LIX · 1 event in 1 county or zone
In the afternoon hours on March 17th,2021 a potent negatively tilted shortwave trough axis aided in ample downstream divergence to support strengthening low-level surface cyclogenesis across Arkansas. Ahead of this system, ample unstable air accompanied a large portion of the northern Gulf coast, combined with approaching and intensifying low-level shear to produce organized severe thunderstorms…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
In the afternoon hours on March 17th,2021 a potent negatively tilted shortwave trough axis aided in ample downstream divergence to support strengthening low-level surface cyclogenesis across Arkansas. Ahead of this system, ample unstable air accompanied a large portion of the northern Gulf coast, combined with approaching and intensifying low-level shear to produce organized severe thunderstorms across the northern portions of southeastern Louisiana and southwestern Mississippi.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at Mar 17, 2:31 AM CST, 12 hours 35 minutes earlier.
Area forecast discussion, Mar 17, 2:31 AM CST, 12 hours 35 minutes before
AREA FORECAST DISCUSSION
National Weather Service New Orleans LA
331 AM CDT Wed Mar 17 2021
.SHORT TERM (Today through Friday)...
An upper level low is currently racing across the Desert
Southwest early this morning and will track through the Texas
Panhandle to eastern Oklahoma by late this afternoon. A surface
low just ahead of the upper low will be deepening (upper 990s) as
it tracks into northern Arkansas late in the day. There will be an
appendant cold front extending to the Gulf of Mexico. Meso models
have backed off some on the potential intensity of storms locally
late morning well ahead of the cold front. Medium range models
are a little more bullish. Light showers in the morning will
gradually intensify with thunderstorms developing along a line
from Baton Rouge to Gulfport late morning to noon as a 700mb warm
nose erodes. Those storms will be racing northeastward. towards
southern and central Mississippi. Suspect storms will vary from
weak to marginally severe with hail the main threat during that
timeframe. The main impacts with this system look to be coming in
late in the day as the base of the trough is oriented over
southeast Texas which puts the local area in a region of strong
difluence aloft. At the surface, pressure falls in combination
with strong cooling aloft will be enhancing lift. Additionally,
low level jet will be strengthening across the area as the
tightening pressure gradient approaches. Looking at 50kt winds
just over 2kft.
During that late afternoon timeframe as the front approaches, GFS
and NAM BUFR model soundings look even more conducive than yesterday
(hence SPC's upgrade to Enhanced areawide and Moderate across SW MS
and adjacent LA parishes). It appears this will be a high CAPE and
somewhat low shear environment, at least in the low levels. CAPE
values from 2000-3000 J/KG with 0-6km shear of 60kts definitely
brings the potential up for enhanced to moderate severe
thunderstorms. Helicity forecasts are also slightly better than
previous, 200-300m2/s2 will easily support tornadoes. WBZ of around
10kft at that time means large hail will certainly be possible.
Also, the GFS indicated some surging of dry air on the backside of
the line. This would suggest the potential for bowing segments
with damaging winds which could also produce bookend vortices.
Thus, would say that all modes of severe weather are possible.
Overall, am fairly concerned with potential for something along the
lines of a severe weather outbreak, although we'll be on the
southern end of this.
The quick moving front will then clear out the rain overnight with
rain finished by sunrise Thursday. The forecast after today night is
relatively quiet. Thursday/Friday will be up to several degrees
below normal with no rain.
MEFFER
&&
.LONG TERM (Weekend through early next week)...
Medium range models and ensembles are in general agreement through
the weekend and to begin the next week but then begin to diverge
Monday night and Tuesday. Forecast still looks cool and dry for the
weekend but the region does begin to moderate Sunday and early next
week.
NW flow Saturday will begin to give way to ridging on Sunday as the
ridge to our west slides over the region. The ridge will flatten out
as it moves overhead and gets squeezed between a deepening low which
looks to close off Monday or Monday night off the GA/FL/SC coast and
a L/W trough digging just west of the Continental divide. This will
lead to at least one more dry day on Monday with highs climbing back
into the mid 60s.
As we get a little deeper into the work week the solutions begin to
diverge with the strength and speed of a lead s/w embedded in the
western CONUS L/W trough. Some solutions suggest that this s/w will
be fast and strong likely bringing a return convection Tuesday.
Other solution are a little slower and farther north with this s/w
meaning a lower chance of rain and about a day later. The ensemble
means are in the middle while the NBM is slightly faster than most
of the ensemble means but basically in the middle of the operational
model runs. With that no deviations from the NBM were made this
forecast cycle.
/CAB/
&&
.AVIATION...
Mixed bag of CIGS through tonight from IFR to VFR. There will be
numerous sh/ts today and all terminals will be affected at some
point today through the evening hours with IFR and LIFR conditions
from VIS, CIGS and wind speeds could be very strong with most of
these thunderstorms. Best timing between 10am through 10pm.
Several terminals could be directly impacted by a strong or severe
thunderstorm during this time frame. Fropa around or just after
midnight tonight will clean the area removing all TSRA and
bringing VFR conditions.
&&
.MARINE...
A cold front is expected to impact the northern gulf waters tonight
with sh/ts. Some of these could be strong or severe between the
hours of 6pm and 2am tonight. The cold front will shift winds from
southerly to west and NW by Thursday morning. Wind speeds will rise
today into the 20-25kt range and small craft advisories will remain
until wind speeds ease to around 15kt possibly by Friday afternoon
or evening. Saturday winds will shift to NE and east and rise to 20-
25kt with some rain through the first part of next week. Winds will
shift to SE Tuesday and ease to 10-15kt ahead of the next cold front
that will likely stall by mid week well inland.
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 82 49 68 43 / 100 70 0 0
BTR 84 50 70 44 / 90 50 0 0
ASD 82 52 71 43 / 80 90 0 0
MSY 83 55 70 49 / 70 80 0 0
GPT 77 56 70 46 / 80 90 0 0
PQL 79 56 71 45 / 80 90 0 0
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Wind Advisory from 10 AM this morning to 10 PM CDT this evening
for LAZ040-046>050-056>070-072.
GM...Small Craft Advisory from 10 AM this morning to 7 PM CDT
Thursday for GMZ530-532-534-536-538-550-552-555-557-570-572-
575-577.
MS...Wind Advisory from 10 AM this morning to 10 PM CDT this evening
for MSZ077-080>082.
GM...Small Craft Advisory from 10 AM this morning to 7 PM CDT
Thursday for GMZ532-534-536-538-550-552-555-557-570-572-575-
577.
&&In the hours before
Special weather statement, Mar 17, 2:18 PM CST, 48 minutes before
Special Weather Statement
National Weather Service New Orleans LA
318 PM CDT Wed Mar 17 2021
LAZ034>036-046>048-MSZ068-172100-
Iberville-East Feliciana-Pointe Coupee-West Baton Rouge-East Baton
Rouge-West Feliciana-Wilkinson-
318 PM CDT Wed Mar 17 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WEST FELICIANA...
NORTHWESTERN WEST BATON ROUGE...POINTE COUPEE...WESTERN EAST
FELICIANA...NORTHWESTERN IBERVILLE...NORTHWESTERN EAST BATON ROUGE
PARISHES IN SOUTHEASTERN LOUISIANA AND SOUTHWESTERN WILKINSON
COUNTIES...
At 318 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Batchelor to near Krotz Springs.
Movement was northeast at 85 mph.
Winds in excess of 40 mph and half inch hail are possible with these
storms.
Locations impacted include...
Zachary, New Roads, Jackson, St. Francisville, Livonia, Maringouin,
Fordoche, Morganza, Wakefield, Spillman, Batchelor, Lettsworth, Fort
Adams and Lottie.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3087 9180 3097 9181 3104 9172 3104 9165
3097 9166 3104 9156 3113 9163 3122 9158
3124 9154 3122 9153 3123 9149 3099 9117
3063 9122 3042 9163 3050 9171 3050 9175
3051 9173 3056 9176 3071 9173 3086 9182
TIME...MOT...LOC 2018Z 218DEG 75KT 3078 9171 3049 9181
KLGTornado, Wilkinson
- When
- March 17, 3:06 PM CST to 3:07 PM CST
- Where
- Wilkinson County, 3.73 mi WNW of Wilkinson to 3.68 mi WNW of Wilkinson
- Rating
- EF0
- Path length
- 0.84 mi
- Path width
- 100 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 31.233, -91.311
A one mile long, 100 yard wide, ef0 tornado with max winds of 85 mph touched down just west of highway 61 north in Wilkinson county, MS. The tornado was recorded crossing the highway by a storm chaser. Survey results from the emergency manager noted two main areas of tree damage, along the highway and off carter loop road.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Mississippi, March 17, 2021$668,000 · EF1 · 35 events
- Tornadoes and Flash Flooding in Missouri, March 17 to 18, 2021$280,000 · EF1 · 48 events
- Hail and Damaging Winds in Texas, March 17, 2021$1.0 million · 1.25 in hail · 21 events
- Tornadoes in Alabama, March 17 to 18, 20212 injured · EF2 · 3 events
- Tornadoes in Mississippi, March 17, 2021EF2 · 2 events
- Tornado and Damaging Wind in Louisiana, March 17, 2021$150,000 · EF1 · 2 events
- Tornadoes and Flash Flooding in Mississippi, March 17, 2021$117,000 · EF0 · 21 events
- Flash Flooding and Flood in Arkansas, March 17, 2021$95,000 · 0.88 in hail · 8 events
- Tornado and Flash Flooding in Alabama, March 17 to 18, 2021EF1 · 20 events
- Winter Storm and High Wind in Texas, March 17, 202170 kt wind · 34 events
- Hail in Arkansas, March 17, 2021$30,000 · 1.75 in hail · 4 events
- Flash Flooding and Damaging Wind in Tennessee, March 17, 2021$25,000 · 50 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 948523.